Minnesota, 2021

Flood and Hail in Minnesota, June 17, 2021

June 17, 2021 · NWS ARX · 14 events in 3 counties and zones

Several rounds of storms moved across portions of southeast Minnesota on June 17th. Storms during the early morning hours dropped penny sized hail near Wykoff (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.1 million
Crop damage
$155,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of storms moved across portions of southeast Minnesota on June 17th. Storms during the early morning hours dropped penny sized hail near Wykoff (Fillmore County). Much stronger storms occurred during the evening and dropped large hail across parts of Wabasha and Winona Counties. Hail up to 2.5 inches in diameter fell near Conception (Wabasha County) with two inch diameter hail falling near Kellogg (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 1:15 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 17, 1:15 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 AM CDT Thu Jun 17 2021

.SHORT TERM...(Today through Friday Night)
Issued at 215 AM CDT Thu Jun 17 2021

Early morning water vapor as of 2 am was showing a vigorous mid-
level trough pushing into the Dakotas. This was pushing a surface
cold front into MN. Nose of warm air advection and moisture
transport ahead of this front was fueling scattered thunderstorms
across portions of southern MN into central IA. Otherwise,
temperatures across our forecast area as of 2 am ranged from the mid
50s to lower 70s...coolest across central/north central WI.

Scattered elevated convection/storms expected to move into our area
this morning as that front continues pushing east and on periphery
of that warm air advection/moisture transport. A few of the storms
this morning could be on the stronger side with small hail and some
gusty wind. This looks to be most likely west of the Mississippi
River. Model sounding then show increasing cap across the area with
that warm air advection but could still see some elevated convection
burbling through the heat of the day. Speaking of heat, temperatures
are expected to top off well into the 80s to mid-90s along with
increasing dew points for a hot/muggy Thursday.

That cold front continues to sag southeastward into the area through
this afternoon with most models showing cap eventually eroding for
what looks to be fairly explosive convective development by early
evening. NAM/RAP shows MUCAPE in the 4000-6500J/kg range with bulk
shear increasing into the 30-45kt range. So, looking more likely we
will see some severe weather out of this with large hail and damaging
winds being the main threats. Cannot rule out a tornado or two
across far southern tier of counties across northeast IA/southwest
WI. Main severe threat times look to be between 5 pm through
midnight and mainly along/south of I-90. This scenario has the
earmarks of the June 2, 2020 event with large hail and damaging
winds. Also, will have to watch out for some heavier rainfall as
precipitable water values in this muggy airmass reaches into the 1.5-
2 inch range. With the drier ground in place, could see some
hydrophobic/repellent nature initially on soils with may produce some
localized standing water.

Looks like the bulk of the storms push out after midnight tonight
but could still see some lingering showers/storms through the pre-
dawn Friday hours.

Friday looking pretty warm yet behind the front but drier with dew
points falling into the upper 40s to mid 50s by afternoon. Plan on
highs in the mid 80s to lower 90s.

Cooler/dry conditions for Friday night with mostly clear skies. Look
for lows dipping into the 50s/lower 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 215 AM CDT Thu Jun 17 2021

Next chance for showers and storms moves in Sunday as a fairly
strong area of low pressure moves across the Northern Plains and
through the Upper Mississippi River valley. May have to keep an eye
out for severe potential as well given decent shear and cape.

Deep trough then carves out over us into the Great lakes Region
through the remainder of the period. A few showers/isolated storms
will be possible Monday, otherwise a cooler period. Looks like highs
in the upper 60s to mid 70s Monday and Tuesday, warming into the mid-
70s/lower 80s Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1058 PM CDT Wed Jun 16 2021

Thunderstorm timing through Thursday will be the main aviation
concern. Variable mid and high clouds will prevail, however there
will be the chance for thunderstorms overnight with increased
covered Thursday afternoon and evening as a front moves into the
region. Some hint at isolated thunderstorm develop 9 to 13Z with
an increase in the low level jet. Due to low confidence included a
VCSH. Thunderstorm chances increase, but unsure if storms will
form at the TAF site or to the south with the cold front, thus for
now did include a prob30 22-02Z. Severe storms are possible, thus
did start with some variable gusty winds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...JM
Hazardous weather outlook, Jun 17, 2:51 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Thu Jun 17 2021

MNZ079-WIZ017-029-032>034-181200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
351 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible through this
morning, becoming more widespread later this afternoon into this
evening. Some of these storms may contain hail and gusty winds
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

No action is anticipated at this time. Any hail or wind reports
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm for the likelihood of severe
storms along and south of I-90 late this afternoon into this
evening.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible through this
morning, becoming more widespread later this afternoon into this
evening. Storms will likely become severe late this afternoon into
this evening. The main severe threats include very large hail,
damaging winds, and heavy rainfall. Isolated tornadoes and
localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon into this
evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1 pm for the likelihood of severe
storms late this afternoon into this evening.

DAS

In the hours before

Special weather statement, Jun 17, 1:12 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Thu Jun 17 2021

IAZ008-009-018-019-MNZ079-086-087-094-095-170815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM...

At 211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Byron to near Osage. Movement was east at
30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Osage, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le
Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and
Wykoff.

This includes Interstate 90 in Minnesota between mile markers 184 and
229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276
TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286

DAS
Local storm report, Jun 17, 1:53 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 AM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     HAIL             BYRON                   44.04N 92.65W
06/17/2021  E0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

&&
Special weather statement, Jun 17, 2:08 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
308 AM CDT Thu Jun 17 2021

IAZ008-009-MNZ086-087-094-095-170915-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
308 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
HOWARD...SOUTHWESTERN OLMSTED...MOWER...SOUTHEASTERN DODGE AND
NORTHWESTERN FILLMORE COUNTIES...

At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dodge Center to near Manly. Movement
was east southeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Osage, Stewartville, Spring Valley, Hayfield,
Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville, Brownsdale, Lyle,
Stacyville, Rose Creek, Marion, High Forest, Lansing, Pleasant Grove
and Rock Dell.

This includes Interstate 90 in Minnesota between mile markers 176 and
219.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 9305 4401 9290 4397 9233 4370 9240
      4321 9259 4323 9303 4350 9303 4350 9305
TIME...MOT...LOC 0808Z 285DEG 25KT 4397 9291 4333 9314

DAS
Special weather statement, Jun 17, 2:34 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
334 AM CDT Thu Jun 17 2021

MNZ079-087-088-095-096-WIZ032>034-041-170930-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
La Crosse-
334 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNEOSTA AND SOUTHWEST WISCONSIN...

At 333 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Mondovi to St. Charles.
Movement was east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Crosse, Winona, La Crescent, Arcadia, Mondovi, Whitehall, Alma,
Onalaska, Buffalo, Holmen, Goodview, St. Charles, Rushford, Osseo,
Lewiston, Trempealeau, Galesville, Blair, Independence and Strum.

This includes the following highways...
 Interstate 94 between mile markers 88 and 104.
 Interstate 90 in Minnesota between mile markers 230 and 276.
 Interstate 90 in Wisconsin near mile marker 1.

LAT...LON 4460 9185 4460 9093 4371 9133 4388 9216
TIME...MOT...LOC 0833Z 279DEG 35KT 4471 9173 4395 9206

DAS
Special weather statement, Jun 17, 3:26 AM CST, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
426 AM CDT Thu Jun 17 2021

IAZ008>010-018-019-MNZ095-171030-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Fillmore-
426 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MITCHELL...HOWARD...EASTERN FLOYD...NORTHWESTERN WINNESHIEK...
CHICKASAW AND FILLMORE COUNTIES...

At 425 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wykoff to near Riceville to near
Marble Rock. Movement was southeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Charles City, Cresco, New Hampton, Preston, Spring Valley, Nashua,
Harmony, Riceville, Lanesboro, Elma, Lime Springs, Wykoff, Fountain,
Floyd, Marble Rock, Ionia, Jerico, Fillmore, Chickasaw and
Washington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4338 9254 4350 9249 4350 9245 4359 9245
      4385 9234 4375 9188 4321 9212 4291 9236
      4291 9289 4292 9291
TIME...MOT...LOC 0925Z 299DEG 18KT 4376 9230 4336 9247 4295 9280

DAS

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Fillmore

When
June 17, 3:35 AM CST
Where
Fillmore County, 2.11 mi WSW of Fillmore
Measured
0.75 in hail
Reported by
Public
Coordinates
43.740, -92.310

Hail, Wabasha

When
June 17, 7:26 PM CST
Where
Wabasha County, 1.64 mi ENE of Conception
Measured
2 in hail
Property damage
$35,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
44.280, -92.070

Hail up to two inches in diameter fell west of Kellogg.

Hail, Wabasha

When
June 17, 7:29 PM CST
Where
Wabasha County, 2.55 mi SW of Kellogg
Measured
2 in hail
Property damage
$70,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
44.290, -92.030

Hail up to two inches in diameter fell southwest of Kellogg.

Hail, Wabasha

When
June 17, 7:32 PM CST
Where
Wabasha County, 3.05 mi ESE of Conception
Measured
2.5 in hail
Property damage
$150,000
Crop damage
$55,000
Reported by
Trained Spotter
Coordinates
44.260, -92.040

Hail up to 2.5 inches in diameter fell near Conception.

Hail, Wabasha

When
June 17, 8:01 PM CST
Where
Wabasha County, 2.47 mi E of Dumfries
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -92.070

Quarter sized hail fell near Wabasha.

Hail, Wabasha

When
June 17, 8:07 PM CST
Where
Wabasha County, 0.69 mi S of Kellogg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.310, -92.000

Heavy Rain, Winona

When
June 17, 8:35 PM CST to 10:15 PM CST
Where
Winona County, Goodview
Reported by
AWOS
Coordinates
44.070, -91.700

The automated weather observing equipment at the Winona airport measured 2.22 inches of rain that fell in less than two hours.

Hail, Wabasha

When
June 17, 8:52 PM CST
Where
Wabasha County, 2.83 mi ENE of Conception
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.290, -92.050

Hail, Winona

When
June 17, 9:10 PM CST
Where
Winona County, 0.69 mi S of Minnesota City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.090, -91.750

Quarter sized hail fell in Minnesota City.

Hail, Winona

When
June 17, 9:15 PM CST
Where
Winona County, 0.5 mi W of Goodview
Measured
1.75 in hail
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
44.070, -91.710

Golf ball sized hail fell in Goodview.

Hail, Winona

When
June 17, 9:31 PM CST
Where
Winona County, 0.5 mi W of Goodview
Measured
2.75 in hail
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
44.070, -91.710

Baseball sized hail fell in Goodview.

Hail, Winona

When
June 17, 9:36 PM CST
Where
Winona County, 3.49 mi S of Winona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.000, -91.660

Quarter sized hail fell south of Winona.

Flood, Winona

When
June 17, 9:50 PM CST to 11:00 PM CST
Where
Winona County, 0.95 mi SE of Goodview to 1.17 mi W of Winona Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.061, -91.686

Locally heavy rain caused street flooding to occur in Goodview.

Hail, Winona

When
June 17, 9:59 PM CST
Where
Winona County, 0.85 mi SE of Dakota
Measured
1.5 in hail
Reported by
Public
Coordinates
43.910, -91.360

Walnut sized hail was reported in Dakota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962378, 962380, 962381, 962603, 962604, 963244, 963918, 963260, 963274, 963276, 963278, 963911, 963912, 963919.